Hail, Ross
- When
- August 20, 3:15 PM EST to 3:20 PM EST
- Where
- Ross County, 2 mi SW of Kingston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.450, -82.947
A series of storms moved through during the afternoon and evening hours on the 20th. These storms produced a tornado, hail, damaging thunderstorms winds, and minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A series of storms moved through during the afternoon and evening hours on the 20th. These storms produced a tornado, hail, damaging thunderstorms winds, and minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 1:01 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 201 PM EDT THU AUG 20 2009 .SYNOPSIS... AN UPPER LEVEL LOW IN THE GREAT LAKES WILL SEE MID LEVEL DISTURBANCES ROTATE AROUND IT THROUGH THE OHIO VALLEY TODAY AND TONIGHT. THE LOW TRACKS NORTHEAST AND OUT OF THE AREA LATE TONIGHT. A SURFACE COLD FRONT WILL CROSS THE OHIO VALLEY FROM NORTHWEST TO SOUTHEAST ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... REMNANTS FROM OVERNIGHT CONVECTION CONTINUING TO WEAKEN AS IT PUSHES EAST ACROSS OUR AREA THIS MORNING. HOWEVER...A FAIR AMOUNT OF CLOUD COVER ASSOCIATED WITH IT HAS ALSO OVERSPREAD THE AREA. THE EXCEPTION AT THIS POINT IS ACROSS OUR SOUTHEAST WHERE SATELLITE IMAGES ARE INDICATING A SIGNIFICANT AREA OF CLEAR SKIES. AS A RESULT...WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF RE-INTENSIFICATION IN THE SHOWERS AND THUNDERSTORMS AS THEY MOVE INTO OUR SOUTHEAST THROUGH EARLY AFTERNOON. BIG QUESTION WILL THEN BE WHETHER OR NOT WE WILL BE ABLE TO DESTABILIZE LATER THIS AFTERNOON AS WE LOSE SOME OF THE CLOUDS FROM CURRENT CONVENTION ACROSS THE AREA. EVEN IF THIS HAPPENS THOUGH...THINK BEST CHANCE FOR ANY REDEVELOPMENT WILL BE MORE TOWARD THIS EVENING. WILL THEREFORE TRIM BACK POPS SOME FOR THE TODAY PERIOD...PARTICULARLY IN THE GRIDS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THERE SHOULD BE AN ACTIVE SYSTEM WORKING NORTHEAST INTO THE REGION OVERNIGHT...RIDING ALONG THE SW- NE ORIENTED COLD FRONT. MID LEVEL S/W WILL BE THE PREVAILING INDICATOR OF THE STRONG STORMS...BUT THE GFS HAS BEEN INDICATING A SURFACE CIRCULATION UNDERNEATH THE UPPER S/W. IT QUICKLY EXITS NORTHEAST THIS AFTERNOON WITH RELATIVELY DRY AIR BEHIND IT BY THE LATE DAY AND EARLY EVENING. COLD AIR DOES NOT REALLY MAKE IT INTO THE CWA UNTIL OVERNIGHT FRIDAY...AND COULD SPARK SOME INSTABILITY SHOWERS ON SATURDAY AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ANY ACTIVITY HERE SHOULD BE VERY LIGHT AND SCATTERED IN NATURE. TEMPS WILL SEE A SLIGHT REBOUND ON SUNDAY AS THE HIGH SETTLES OVER THE REGION AND SUNSHINE SHOULD BE ABUNDANT. PREVIOUS FORECAST TEMPS AND LATEST GUIDANCE WERE CLOSE TO ONE ANOTHER AND FIT IN WITH CURRENT THOUGHTS OF UPCOMING SYSTEMS. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW BECOMING DOMINANT AT THE SFC. FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE LOWER TO MID 60S TUES AND WED NIGHT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...WOODRUM AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 243 PM EDT THU AUG 20 2009 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060- 061-070-077-211845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY- BUTLER-HAMILTON- 243 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845- BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 243 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 110 PM EDT THU AUG 20 2009 OHZ073-081-082-088-201800- ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH- 110 PM EDT THU AUG 20 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND VERY HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY. IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
3 thunderstorm wind, 1 hail, 1 tornado, 1 flood. Local standard time, as filed.
Based upon information received from eyewitnesses, it was determined that a brief and weak tornado touched down along Dry Run Road. The tornado entered a corn field and traveled a short distance before lifting.
Powerlines were reported down due to damaging thunderstorm winds.
Powerlines were reported down on Krafter Road west of Logan.
Six trees were down on State Route 78 near Murray City.
Streams and creeks were out of their banks. Farm fields were flooded in addition to some basements as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191903, 191902, 191904, 191905, 191907, 191906.